While many adverse effects have been associated with long-term oral amiodarone therapy, acute hepatotoxicity from intravenous administration of amiodarone is a rare side effect. This case report focuses on a 78-year-old critically ill female, who underwent several urgent surgical procedures and had elevated liver aminotransferases concentrations after the intravenous administration of amiodarone for the treatment of atrial fibrillation. Also, the patient developed heart failure with reduced left ventricular systolic function. Immediately after the discontinuation of amiodarone therapy, liver aminotransferases levels began to decline. Our case suggests that regular monitoring of hepatic function is required in patients receiving intravenous amiodarone, especially in the setting of impaired heart function and possible liver hypoperfusion.
Key words: amiodarone, hepatotoxicity, heart failure.